Vermont, 2008

Winter Storm in Vermont, March 1, 2008

March 1, 2008 · NWS BTV · 5 events in 5 counties and zones

A fast moving storm system raced across the eastern Great Lakes and New England on March 1st. Snow overspread Vermont just after midnight on the 1st and continued until midday before tapering to snow showers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A fast moving storm system raced across the eastern Great Lakes and New England on March 1st. Snow overspread Vermont just after midnight on the 1st and continued until midday before tapering to snow showers. Snow fell heavily at times during the morning with storm total accumulations of 6 to 12 inches in portions of central and eastern Vermont. Some specific snowfall totals included; 11 inches in Waterbury Center (Washington county) and Sutton (Caledonia county), 8 inches in Northfield (Washington county) and Brookfield (Orange county) with 7 inches in Island Pond (Essex county) and Bethel (Windsor county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 29, 9:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 29, 9:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
934 PM EST FRI FEB 29 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE REGION TODAY...WILL MOVE EAST OFF THE ATLANTIC
COAST TONIGHT. MEANWHILE...LOW PRESSURE WILL MOVE QUICKLY SOUTHEAST
FROM THE UPPER GREAT LAKES...AND DEEPEN AS IT MOVES ACROSS NEW ENGLAND
SATURDAY INTO SATURDAY NIGHT. AS A RESULT...WIDESPREAD ACCUMULATING
SNOWS ARE ONCE AGAIN EXPECTED ACROSS THE AREA TONIGHT INTO SATURDAY...
LIKELY LEADING TO HAZARDOUS TRAVEL CONDITIONS.

&&

.NEAR TERM /THROUGH SATURDAY/...
WL CONT PRESENT DISTRIBUTION OF WARNINGS/ADVISORIES.

AS OF 930 PM EST FRIDAY...FCST STILL ON TARGET FOR ANOTHER WINTER
STORM TO IMPACT THE NORTH COUNTRY LATE TONIGHT INTO SUNDAY. SNW
HAS SPRD ACRS ST LAW VLY AND ADIRONDACKS.

LATEST ANALYSIS PLACES SFC HIGH PRESSURE OFF THE EAST COAST FM
NOVA SCOTIA TO NORTH CAROLINA AND THIS WILL CONTINUE TO SLIDE EAST
OVERNIGHT. ELSEWHERE A COMPLEX AREA OF LOW PRESSURE IN THE
CENTRAL GREAT LAKES WILL MOVE EAST ACROSS NEW YORK TNGT AND INTO
SRN NEW ENG SAT MRNG...AS IT TAPS ATLC MOISTURE.

AS NOTED ABV...LEADING EDGE OF LIGHT SNW HAS SPRD TO A LINE
FM JUST E OF KMSS-KSLK-KALB ARND 9 PM THIS EVE IN WAA PATTERN.
THIS SNW WL SPRD NE ACRS THE CHAMPLN VLY BY MIDN AND ACRS RMNDR
OF ERN VT BTWN 1 AND 3 AM. STEADIEST SNOW WL BE AFTR MIDN IN
RESPONSE TO WAA...BEFORE DYNAMICS TAKE OVR IN RESPONSE TO UPR LO
TWD SAT MRNG. HEAVIEST SNW IS STILL EXPECTED IN ERN TWO THIRDS OF
VT DUE TO MOISTURE SUPPLY FM ATLC COMBINED WITH UPR LVL DYNAMICS
AND LO LVL CNVGNC.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 252 PM EST FRIDAY...AS THE SYSTEM CROSSES THE AREA ON
SATURDAY...ADDITIONAL UPPER SUPPORT IN THE FORM OF CLOSING 500
AND 700 MB LOWS WILL COMBINE TO PRODUCE WIDESPREAD ACCUMULATING
SNOWS ACROSS THE REGION THROUGH SATURDAY AFTERNOON. THEREAFTER AS
THE SYSTEM MOVES EAST AND DEEPENS THERE WILL BE A TRANSITION FROM
SYNOPTIC TO OROGRAPHIC SNOWS AS BOUNDARY LAYER WINDS TURN
NORTHWESTERLY AND LAPSE RATES AND PWATS VALUES REMAIN HIGH OVER
HIGHER ELEVATIONS OF NORTHERN VERMONT AND NEW YORK. WHILE SNOW
BEGINS TO TAPER OFF IN VALLEY LOCALES SATURDAY NIGHT... UPSLOPE
SNOWS CAN BE EXPECTED TO CONTINUE IN THE NORTHERN MOUNTAINS OF
VERMONT AND NORTHERN NEW YORK THROUGH SUNDAY WITH ADDITIONAL
ACCUMULATIONS OF 1-2 DURING THE DAY. ADDITIONAL HEADACHE FOR
TRAVELERS AND ROAD CREWS WILL BE STIFF NORTHWESTERLY WINDS
OVERNIGHT SATURDAY INTO SUNDAY. 15-25 MPH WINDS WITH GUSTS TO 35
MPH WILL CERTAINLY CREATE AREAS OF BLOWING AND DRIFTING SNOW WITH
WILL CONTINUE TO CREATE HAZARDOUS TRAVEL CONDITIONS THROUGH SUNDAY
AFTERNOON.

ALL THIS SAID...WINTER STORM WARNINGS AND ADVISORIES WILL REMAIN IN
EFFECT WITH A GENERAL 3-6 EXPECTED FROM THE CHAMPLAIN VALLEY WESTWARD
AND 6-10 ELSEWHERE WITH THE HIGHEST AMOUNTS IN SOUTH CENTRAL VERMONT
AND HIGHER ELEVATIONS.

SHORT RIDGE OF HIGH PRESSURE BUILDS BACK INTO THE REGION SUNDAY NIGHT...BUT
WILL BE SHORT LIVED AS NEXT SYSTEM LOOKS TO BEGIN TO AFFECT THE AREA
ON MONDAY. MORE ON THIS BELOW.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 252 PM EST FRIDAY...ANY CLEARING LATE SUNDAY WILL BE SHORT
LIVED AS LOW LEVEL MOISTURE INCREASES ON SOUTHERLY SURFACE
WINDS...AND 850 MB WINDS FORECAST BY THE GFS TO BE SOUTHWEST 40 TO
50 KTS. THIS WILL BRING A RETURN OF WARMER AIR ON MONDAY...AND A
CHANCE FOR WARM AIR ADVECTION RAINFALL FROM THE CHAMPLAIN VALLEY
WESTWARD. MONDAY NIGHT ADJUSTED MOS TEMPS UP A LITTLE BIT...AS MEX
AND ENSEMBLE GUIDANCE INDICATE OVERNIGHT MINS WILL BE WARMER IN THE
WARM AIR ADVECTION. ON TUESDAY A COLD FRONT WILL MOVE THROUGH THE
REGION...WITH A CHANCE OF RAIN/SNOWSHOWERS CHANGING TO ALL SNOW IN
THE AFTERNOON.

SEVERAL FACTORS ARGUING AGAINST HYDRO CONCERNS FOR MONDAY. SNOWPACK
IS NOT RIPE AT ALL...AND SHOULD BE ABLE TO ABSORB ANY RAIN THAT
FALLS. TEMPS WILL BE BELOW FREEZING LEADING UP TO MONDAY...AND
ABSENT ANY ONGOING SNOWMELT RUNOFF RIVERS WILL BE NEAR BASE FLOW AT
THE ONSET. WITH TEMPS ON 40S WILL GET SOME SNOWMELT AND MINOR TO
MODERATE WITHIN BANK RISES AND ICE MOVEMENT ON MONDAY. WARMEST TEMPS
WILL BE FAIRLY SHORT LIVED WITH A COOL DOWN ON TUESDAY.

THE FRONT STAYS OVER THE REGION AS THE NEXT STORM SYSTEM MOVES UP
FROM THE SOUTHWEST ALONG THE THE APPALACHIANS...AND ALONG THE
STALLED FRONT. PRECIP TYPE WILL BE A TRICKY FORECAST AS THIS EVENT
DRAWS CLOSER. SOME WARMER AIR WILL MOVE IN AHEAD OF THE SURFACE
LOW...BUT COLD AIR MAY LINGER AT THE SURFACE. FOR NOW ONLY WENT WITH
RAIN/SNOW MIX. TOO MUCH UNCERTAINTY IN FORECASTING THE THERMAL
PROFILE OF THE LOWER ATMOSPHERE FOR DAYS 5 AND 6 TO INCLUDE CHCS FOR
FREEZING RAIN OR SLEET.

SURFACE LOW PASSES ON NORTH WEDNESDAY NIGHT INTO THURSDAY...AND
REGION SOLIDLY IN COLD AIR THROUGH END OF FORECAST PERIOD. LOW TO
MID CHANCE POPS CONTINUE HOWEVER AS A SLOW MOVING SURFACE FRONT
MEANDERS THROUGH THE REGION...MID LEVEL FLOW KEEPS MOISTURE AND
CLOUDS OVER REGION...AND A 500 MB TROF SLOWLY DIGS TO THE WEST OF
THE FORECAST AREA.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
HROUGH 00Z SUNDAY...DETERIORATING CONDITIONS EXPECTED THIS EVENING
AS SNOW ASSOCIATED WITH A CLIPPER SYSTEM OVERSPREADS THE AREA.
EXPECT SNOW TO BEGIN BY 03Z AT KSLK/KMSS/KRUT...BY 05Z AT
KPBG/KBTV...AND 04Z-06Z AT KMPV. CONDITIONS SHOULD REMAIN MVFR FOR
THE FIRST COUPLE OF HOURS BEFORE DROPPING TO IFR...MAINLY BETWEEN
07Z AND 12Z. THEREAFTER...A BRIEF LULL IS EXPECTED WITH MVFR
VISIBILITY BUT IFR CEILINGS BEFORE ANOTHER BURST OF HEAVIER SNOW
14Z-18Z. SNOW WILL TAPER OFF DURING THE AFTERNOON HOURS AS LOW
PRESSURE SWINGS EAST OF THE AREA. AFTER 18Z/21Z...MAINLY MVFR
CONDITIONS EXPECTED IN LIGHT SNOW. GUSTY SOUTH WINDS WILL ALSO BE A
CONCERN OVERNIGHT...WITH GUSTS TO 20-25KTS POSSIBLE 00Z-12Z. WINDS
WILL SLACKEN DURING THE MORNING HOURS SATURDAY AS THE LOW PRESSURE
CROSSES OVERHEAD...THEN TURN TO THE NORTHWEST IN THE AFTERNOON
AROUND THE BACK OF THE LOW.

00Z SATURDAY THROUGH WEDNESDAY...LIGHT SNOW WILL CONTINUE THROUGH
SATURDAY EVENING...ESPECIALLY IN THE ADIRONDACKS AND GREEN
MOUNTAINS. SNOW SHOULD COME TO AN END AT THE VALLEY SITES AFTER
MIDNIGHT. MVFR EXPECTED IN ANY SNOW OVERNIGHT SATURDAY. HIGH
PRESSURE AND FAIR WEATHER RETURN BY SUNDAY AFTERNOON. THEN THE NEXT
CHANCES FOR PRECIPITATION ARRIVE MONDAY AHEAD OF A COLD FRONT.
PRECIPITATION SHOULD FALL AS RAIN AND SNOW. ANOTHER LOW PRESSURE
SYSTEM WILL APPROACH THE NORTH COUNTRY TUESDAY AND
WEDNESDAY...BRINGING THE CHANCE FOR MORE SIGNIFICANT RAIN AND SNOW
FOR THE MIDDLE OF THE WEEK. MVFR WITH WIDESPREAD IFR IS EXPECTED FOR
THIS MIDWEEK SYSTEM...ESPECIALLY IN ANY WINTRY PRECIPITATION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM 1 AM SATURDAY TO 4 AM EST SUNDAY
     FOR VTZ001-002-005-009.
     WINTER STORM WARNING FROM 1 AM TO 7 PM EST SATURDAY FOR VTZ011-
     012-019.
     WINTER STORM WARNING FROM 1 AM SATURDAY TO 4 AM EST SUNDAY FOR
     VTZ003-004-006>008-010-016>018.
NY...WINTER WEATHER ADVISORY FROM 1 AM SATURDAY TO 4 AM EST SUNDAY
     FOR NYZ028>031-034-035.

&&

SYNOPSIS...LAHIFF/SFH
NEAR TERM...LAHIFF/SFH
SHORT TERM...LAHIFF
LONG TERM...HANSON
AVIATION...MB
Hazardous weather outlook, Feb 29, 4:48 AM EST, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
448 AM EST FRI FEB 29 2008

NYZ028>031-034-035-VTZ001-002-005-009-011000-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
448 AM EST FRI FEB 29 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 4 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO SUBMIT SNOWFALL ACCUMULATIONS AND TOTALS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ003-004-006>008-010-016>018-011000-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
448 AM EST FRI FEB 29 2008

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 4 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO SUBMIT SNOWFALL ACCUMULATIONS AND TOTALS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ011-012-019-011000-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
448 AM EST FRI FEB 29 2008

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO SUBMIT SNOWFALL ACCUMULATIONS AND TOTALS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ026-027-087-011000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
448 AM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL APPROACH THE REGION TODAY...AND CROSS THE
AREA OVERNIGHT TONIGHT INTO SATURDAY AFTERNOON. AS A
RESULT...WIDESPREAD SNOWFALL IS EXPECTED TO DEVELOP ACROSS THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW AND SNOW SHOWERS WILL CONTINUE INTO SATURDAY AFTERNOON
BEFORE TAPERING TO SNOW SHOWERS AND ENDING SATURDAY NIGHT. TOTAL
SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED FROM THIS EVENT.
THEREAFTER...ADDITIONAL SNOW OR RAIN IS LIKELY BY THE EARLY
PORTIONS OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO SUBMIT SNOWFALL ACCUMULATIONS AND TOTALS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Caledonia

When
March 1, 1:00 AM EST to 2:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
March 1, 1:00 AM EST to 2:00 PM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
March 1, 1:00 AM EST to 2:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 1, 1:00 AM EST to 2:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
March 1, 1:00 AM EST to 2:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82017, 82018, 82019, 82020, 82021.